Aa
Aa
A
A
A
Close
Avatar universal

Bipolar Offspring with PTSD Diagnosis

In spring of 2008 I was diagnosed with PTSD.  The event that caused the PTSD occured in the fall of 2004.  I was rushed to the emergency room because of massive bleeding from my femeral artery.  The artery had been nicked in a surgery a couple of days earlier to remove pre-cancerous cells from the vaginal wall.  The bleeding caused my arms to go cold to my biceps and my legs to go cold at mid-thigh; ice cold.  I had bad dreams, reliving the emergency room, that caused my to wake-up every night for about a year. From the emergency room event, my personality took on new traits: increased startle response, easy irritability, sever concentration problems, flashbacks, seathing rage.  The sleep problems continued which did not help the curing of the new traits.  At about the year mark, fall of 2005, my primary care physician, treated my with Lexapro for depression.  The drug caused me to have thoughts of suicide within 3 days; stopped taking it.  In spring of 2008 I went to see a Psych physician - the diagnosis was PTSD.  Only good things have come from the accurate diagnosis.  I've improved greatly until June of this year when I had a complete psychological meltdown - with all of my PTSD triggers flying at my brain 24 hours for four days.  I made an appointment and went to see my Psych physician and came to a starteling conclusion.  I am the offspring of a bi-polar mother who committeed suicide 12 years ago.  The drug that has helped me so much, venlafaxine xr (75mg once daily), an anti-depressant, should not be perscribed to bipolar offspring because it can trigger a bi-polar episode.  Ta da - it happened.  My current bi-polar phase is no sleep required, happy, and high energy.  My Psych physician would like me to stop taking the venlafaxine and start taking a mood stabilizer.  Any recommendation on the mood stabilizer I should take?  Any recommendation on switching off of venlafaxine?  Thanks --
2 Responses
Sort by: Helpful Oldest Newest
1308134 tn?1295187619
MEDICAL PROFESSIONAL
The distinction that I find the most helpful in making a decision about a mood stabilizer is whether your moods follow an MDI or DMI pattern most of the time. This may not be easy to figure out given you don't have much of a history to go on. MDI pattern means that your moods switch the most rapidly from being energized to being depressed. I call this flying to close to the sun and then crashing... The DMI pattern means that your moods switch the most rapidly from being depressed to being energized. I call this discovering the secret passage out of depression (into hypomania or mildly energized).
If you have MDI pattern then you should consider lithium first (also valproate, carbamazepine and atypical antipsychotics like quetiapine). If you have DMI pattern then I would consider lamotrigine first.
I would follow your psychiatrist's advice on venlafaxine. It is a bit complicated for me to answer by email.
Helpful - 0
Avatar universal
Thanks, I'll have to give the DMI / MDI some thought.  I do appreciate the additional information.  I think my psychiatrist and you are on the same page - the switch is complicated...

Helpful - 0

You are reading content posted in the Mood Disorders Forum

Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.